From Webster, New York, USA:
My mother (age 81) was diagnosed with Type 2 diabetes approximately 5 years ago. She is taking medication called Glucophage [a pill for Type 2 diabetes], 850mg 3 times a day, and Glucotrol [another pill for Type 2 diabetes] 10mg once a day. She has been experiencing loose bowel problems which have caused her to get hemorrhoids. She has been to her doctor several times to have them cauterized but they still bleed and cause her pain.
The doctor says he cannot change or reduce her medicine any more and she just has to live with this condition. We are afraid of colon cancer or other future problems caused by this continuing problem. Could you please make any recommendations?
Glucophage (metformin) can cause diarrhea, especially in high doses like your mom is on.
It's very unclear to me why your mom's doc said her medications "cannot change or reduce her medicine any more." There are several other diabetes pills, and of course insulin therapy, that could be used to control her blood sugar levels that do not cause diarrhea as a side effect.
My recommendation is that your mom ask her doctor about using Rezulin (troglitazone) , or raising the dose of Glucotrol (glipizide), or adding insulin, as alternatives to the Glucophage.
Original posting 4 Jan 1999
Posted to Medications: Pills for Diabetes
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.